Alert archive / Tennessee / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 34, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 11, 2015, 5:15 PM EDT for Carter County, Johnson County, Tennessee. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 11, 2015, 5:15 PM EDT (21:15 UTC)
- Expired
- May 11, 2015, 6:00 PM EDT
- In force
- 45 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Carter County, TN, Johnson County, TN
The radar
The Knoxville radar (KMRX), 129 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.3 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 953 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:17 PM EDT, 1 hour 58 minutes earlier.
Area forecast discussion, May 11, 3:17 PM EDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 317 PM EDT MON MAY 11 2015 .SHORT TERM (TONIGHT AND TUESDAY)...A THETA-E BOUNDARY WAS LOCATED ALONG THE PLATEAU HELPING TO FOCUS INSTABILITY (CAPE OF 1500 J/KG+). COMBINATION OF MID-LEVEL DRY AIR AND WINDS ALOFT HAVE RESULTED IN ISOLATED REPORTS OF STRONG WINDS WITH DAMAGE ACROSS FENTRESS COUNTY. MAIN CONCERN WITH AFTERNOON/EVENING STORMS WILL REMAIN STRONG WINDS AND MARGINAL HAIL WITH LOCALIZED HEAVY RAINFALL. PLATEAU COUNTY STORMS WILL LIFT NORTH WITH ADDITIONAL STORM DEVELOPMENT EXPECTED OVER NORTHEAST TENNESSEE/SOUTHWEST VIRGINIA INTO THIS EVENING. A BREAK IN THE CONVECTION IS EXPECTED THIS EVENING...BUT MODELS SHOW BETTER UPPER SUPPORT (DIVERGENCE ALOFT) AND PASSAGE OF FROPA EARLY TUESDAY MORNING. ANOTHER SCATTERED- BROKEN LINE OF STORMS WILL MOVE ACROSS THE REGION...EXITING THE AREA BY 15Z TUESDAY. A RIDGE OF HIGH PRESSURE WILL BUILD INTO THE AREA TUESDAY WITH DRIER AIR ADVECTING INTO THE REGION. .LONG TERM (TUESDAY NIGHT THROUGH MONDAY)... AN UPPER-LEVEL RIDGE OF HIGH PRESSURE CENTERED OVER THE FLORIDA GULF COAST WILL BECOME AMPLIFIED OVER THE REGION WEDNESDAY INTO THURSDAY...BRINGING CLEAR/MOSTLY CLEAR CONDITIONS AND A WARMING TREND WITH HIGHS RETURNING WELL INTO THE 80S BY THURSDAY. A LOW PRESSURE SYSTEM OVER THE MISSISSIPPI VALLEY WILL DRAG A WEAK FRONTAL SYSTEM/SHORTWAVE INTO THE AREA THURSDAY NIGHT INTO FRIDAY...BRINGING A CHANCE FOR SOME SHOWERS AND THUNDERSTORMS HEADING INTO FRIDAY. THE REGION WILL THEN REMAIN UNDER A DEEP SOUTHERLY...MOIST GULF FLOW. THUS...DESPITE A BROAD HIGH PRESSURE RIDGE OVER THE AREA...SOME SCATTERED CONVECTION WILL BE POSSIBLE EACH DAY THIS WEEKEND AS AN ADDITIONAL WEAK SHORTWAVE MOVES ALONG THE NORTHERN PERIPHERY OF THE RIDGE. A SLIGHT WARMING TREND WILL ALSO CONTINUE WITH HIGHS RETURNING MID 80S BY SUNDAY...THOUGH CLOUD COVER AND PRECIPITATION CHANCES WILL IMPACT THIS ASPECT OF THE FORECAST...AND JUST HOW WARM IT WILL GET. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 66 82 56 80 / 40 10 0 0 KNOXVILLE MCGHEE TYSON AIRPORT, TN 65 79 54 77 / 40 10 0 0 OAK RIDGE, TN 65 81 52 77 / 40 10 0 0 TRI CITIES AIRPORT, TN 63 79 50 74 / 40 20 0 0 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous weather outlook, May 11, 3:01 PM EDT, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 301 PM EDT MON MAY 11 2015 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-121915- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 301 PM EDT MON MAY 11 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED STRONG TO ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING...AND AGAIN OVERNIGHT AS A COLD FRONT APPROACHES THE REGION FROM THE WEST. THE MAIN THREATS WITH THE STRONGEST ACTIVITY WILL BE DAMAGING WINDS UP TO 60 MPH...AND QUARTER SIZE HAIL. IN ADDITION...LOCALLY HEAVY DOWNPOURS MAY LEAD TO LOCALIZED FLOODING OF LOW LYING AREAS...MINOR STREET FLOODING AND RAPID SMALL STREAM RISES IN A FEW LOCATIONS AS WELL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, May 11, 3:56 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
356 PM EDT MON MAY 11 2015
TNZ083>085-112030-
RHEA TN-MCMINN TN-MEIGS TN-
356 PM EDT MON MAY 11 2015
SIGNIFICANT WEATHER ADVISORY FOR RHEA...MCMINN...AND MEIGS COUNTIES
UNTIL 430 PM EDT...
AT 356 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHWEST OF DECATUR...MOVING NORTHEAST AT 35 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ATHENS...DECATUR...PEAKLAND...OLD WASHINGTON...BIG SPRING...HILLSVIEW
AND CLEAR WATER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3540 8502 3568 8484 3554 8458 3533 8480
3533 8482 3535 8485 3536 8488 3534 8488
3532 8490
TIME...MOT...LOC 1956Z 216DEG 30KT 3542 8488
SRSpecial weather statement, May 11, 4:03 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
403 PM EDT MON MAY 11 2015
TNZ071>074-112030-
BLOUNT SMOKY MOUNTAINS TN-NORTH SEVIER TN-SEVIER SMOKY MOUNTAINS TN-
NW BLOUNT TN-
403 PM EDT MON MAY 11 2015
SIGNIFICANT WEATHER ADVISORY FOR BLOUNT SMOKY MOUNTAINS...NORTH
SEVIER...SEVIER SMOKY MOUNTAINS...AND NW BLOUNT COUNTIES UNTIL 430 PM
EDT...
AT 403 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTHEAST OF MARYVILLE...MOVING NORTHEAST AT 20 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GATLINBURG...PIGEON FORGE...TOWNSEND...WALLAND...WEARS VALLEY...CADES
COVE AND ELKMONT.
LAT...LON 3561 8391 3585 8378 3574 8348 3557 8368
3556 8377
TIME...MOT...LOC 2003Z 212DEG 16KT 3563 8378
SRSpecial weather statement, May 11, 4:04 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
404 PM EDT MON MAY 11 2015
TNZ047-112100-
SOUTHEAST CARTER TN-
404 PM EDT MON MAY 11 2015
SIGNIFICANT WEATHER ADVISORY FOR SOUTHEAST CARTER COUNTY UNTIL 500 PM
EDT...
AT 404 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF HAMPTON...OR 12 MILES SOUTHEAST OF ELIZABETHTON...
MOVING EAST AT 15 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ROAN MOUNTAIN AND ELK MILLS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3612 8203 3612 8205 3610 8208 3611 8210
3611 8213 3615 8215 3614 8218 3616 8221
3616 8222 3625 8224 3631 8199 3626 8195
3626 8193
TIME...MOT...LOC 2004Z 261DEG 14KT 3618 8214
JWLocal storm report, May 11, 4:12 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
412 PM EDT MON MAY 11 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG 3 NW HUNTSVILLE 36.44N 84.53W
05/11/2015 SCOTT TN DEPT OF HIGHWAYS
TREES DOWN ALONG HWY 27 NEAR HELENWOOD.
&&Special weather statement, May 11, 4:45 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
445 PM EDT MON MAY 11 2015
TNZ067-068-086-112115-
ROANE TN-NORTHWEST MONROE TN-LOUDON TN-
445 PM EDT MON MAY 11 2015
SIGNIFICANT WEATHER ADVISORY FOR ROANE...NORTHWEST MONROE...AND
LOUDON COUNTIES UNTIL 515 PM EDT...
AT 445 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SWEETWATER...MOVING NORTHEAST AT 35 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LENOIR CITY...SWEETWATER...LOUDON...PHILADELPHIA...PAINT ROCK AND
BRADBURY.
LAT...LON 3558 8450 3558 8452 3561 8452 3561 8454
3563 8452 3563 8458 3565 8459 3565 8461
3566 8463 3589 8437 3574 8417 3571 8417
3569 8416 3552 8447
TIME...MOT...LOC 2045Z 227DEG 31KT 3565 8449
SRSpecial weather statement, May 11, 5:08 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
508 PM EDT MON MAY 11 2015
TNZ013-035-036-112145-
CAMPBELL TN-MORGAN TN-ANDERSON TN-
508 PM EDT MON MAY 11 2015
SIGNIFICANT WEATHER ADVISORY FOR CAMPBELL...MORGAN...AND ANDERSON
COUNTIES UNTIL 545 PM EDT...
AT 507 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR OLIVER SPRINGS...OR 8 MILES EAST OF WARTBURG...MOVING NORTHEAST
AT 35 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
OAK RIDGE...CLINTON...LA FOLLETTE...WARTBURG...OLIVER SPRINGS...
JACKSBORO...CARYVILLE...LAKE CITY...NORRIS...ROSEDALE...DISNEY AND
PETROS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3641 8411 3618 8395 3614 8400 3600 8432
3605 8434 3605 8435 3599 8444 3598 8448
3611 8458 3619 8446 3616 8444 3617 8440
3620 8439 3621 8437 3624 8437
TIME...MOT...LOC 2107Z 236DEG 35KT 3608 8443
TGThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 12:23 PM EDT | Special Weather Statement | MRX | Hamilton | 52 min |
| May 11, 12:32 PM EDT | Special Weather Statement | MRX | Scott | 43 min |
| May 11, 12:51 PM EDT | Special Weather Statement | MRX | Monroe | 24 min |
| May 11, 1:22 PM EDT | Special Weather Statement | MRX | Hamilton | 23 min |
| May 11, 1:32 PM EDT | Special Weather Statement | MRX | Cocke | 43 min |
| May 11, 2:11 PM EDT | Special Weather Statement | MRX | Rhea | 34 min |
| May 11, 2:22 PM EDT | Special Weather Statement | MRX | Scott | 38 min |
| May 11, 2:36 PM EDT | Special Weather Statement | MRX | Scott | 39 min |
| May 11, 2:49 PM EDT | Special Weather Statement | MRX | Van Buren | 26 min |
| May 11, 3:01 PM EDT | Special Weather Statement | MRX | Morgan | 29 min |
| May 11, 3:02 PM EDT | Severe Thunderstorm Warning | MRX | Scott | 28 min |
| May 11, 3:21 PM EDT | Special Weather Statement | MRX | Anderson | 24 min |
| May 11, 3:31 PM EDT | Severe Thunderstorm Warning | MRX | Scott | 44 min |
| May 11, 3:37 PM EDT | Special Weather Statement | MRX | Unicoi | 38 min |
| May 11, 3:39 PM EDT | Special Weather Statement | MRX | Bradley | 36 min |
| May 11, 3:42 PM EDT | Areal Flood Advisory | MRX | Scott | 3 hr |
| May 11, 3:44 PM EDT | Special Weather Statement | MRX | Campbell | 31 min |
| May 11, 3:46 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Morgan, Scott | 59 min |
| May 11, 3:47 PM EDT | Special Weather Statement | MRX | Bradley | 43 min |
| May 11, 3:56 PM EDT | Special Weather Statement | MRX | Meigs | 34 min |
| May 11, 4:03 PM EDT | Special Weather Statement | MRX | Sevier | 27 min |
| May 11, 4:04 PM EDT | Special Weather Statement | MRX | Carter | 56 min |
| May 11, 4:45 PM EDT | Special Weather Statement | MRX | Loudon | 30 min |
| May 11, 5:08 PM EDT | Special Weather Statement | MRX | Anderson | 37 min |
| May 11, 5:21 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Unicoi, Washington | 39 min |
| May 11, 5:46 PM EDT | Special Weather Statement | MRX | Unicoi, Washington | 44 min |
| May 11, 5:58 PM EDT | Special Weather Statement | MRX | Carter, Johnson | 47 min |
| May 11, 6:38 PM EDT | Areal Flood Advisory | MRX | Carter, Johnson | 112 min |
| May 11, 6:49 PM EDT | Special Weather Statement | MRX | Washington, City of Bristol | 41 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.